Actos and Weight Gain
One very important point to keep in mind is that Actos may worsen congestive heart failure or, in some cases, even cause heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain (three to five pounds) over several days.
This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling (see Symptoms of Congestive Heart Failure for more information on heart failure symptoms).
If you are noticing gradual, unexplained weight gain while taking Actos, there are some things that you can do.
Some suggestions include:
- Eating a heart-healthy diabetic diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Getting regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
Also, if you are noticing gradual weight gain with Actos, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another diabetes medication.
(Click BMI Calculator to see if your weight is within a healthy range.)